Sinusitis is often caused by a virus. And when it is caused by a virus, antibiotics won’t help you feel better, because antibiotics kill bacteria, not viruses. Using antibiotics when they are not needed could cause more harm, including side effects and antibiotic resistance.
Sinuses are hollow spaces in your skull that are linked to your nasal passages by small channels. They’re lined by mucosal tissue, which can get irritated and swell, causing a blockage to the nasal cavity. Infections occur when the fluid is trapped, and germs grow.
After you’ve had a cold or when you have allergies, you might feel pressure and pain on either side of your nose, between your eyes or in the middle of your forehead. Your sinuses are located in these areas, as well as behind your nose.
Nine out of 10 sinus infections are caused by viruses. In children, five to seven cases out of 10 are related to a virus.
Since antibiotics only kill bacteria, they won’t help if a virus is causing your sinusitis. That’s good news considering that antibiotics can have unpleasant side effects, such as stomach aches, dizziness, and diarrhea.
Antibiotics also can cost more money than many over-the-counter medications. The consequences of using them when they’re not needed also include the risk of a potentially life-threatening illness with severe diarrhea known as Clostridium difficile (or C. diff) infection.
But bacteria can cause some sinus infections, and it’s important to know when to see your healthcare provider, who will help to determine the difference.
Your healthcare provider can often tell whether your sinusitis is caused by a virus, the most common type of sinus infection, or bacteria. There are some common distinctions.
If symptoms are present for less than 10 days and they’re not getting worse, the infection is likely viral. Antibiotics are not needed.
Symptoms of a viral sinus infection will:
If you have a viral sinus infection, see your pharmacist about over-the-counter medications for your individual symptoms, such as congestion, cough, and headache.
Be sure to tell the pharmacist about any prescription medications that you’re already taking or any medical conditions. Be careful when you use certain nasal drops, which have a rebound effect (make your symptoms worse when you stop taking them) if you take them longer than directed.
See your healthcare provider if: